Severe abdominal pain in low dose clofazimine

Department of Pathology, National University Hospital, National University of Singapore.
Pathology (Impact Factor: 2.19). 02/1993; 25(1):24-6. DOI: 10.3109/00313029309068897
Source: PubMed


We describe a 41 yr old leprosy patient treated for 10 yrs with clofazimine who underwent laparotomy for severe abdominal pain. At surgery, the only significant findings were that the coeliac lymph nodes were enlarged and stained purplish black as were the omentum and the intraperitoneal fat. No other cause of abdominal pain was identified. On histological examination, reddish-purple crystals were identified at frozen section but not in the paraffin sections.

4 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Clofazimine has been in clinical use for almost 40 years, but little is known of its mechanism of action. The primary indication for clofazimine is multibacillary leprosy, but it is useful in several infectious and noninfectious diseases, such as typical myocobacterial infections, rhinoscleroma, pyoderma gangrenosum, necrobiosis lipoidica, severe acne, pustular psoriasis, and discoid lupus erythematosus. Postulated mechanisms of action include intercalation of clofazimine with bacterial DNA and increasing levels of cellular phospholipase A2. Clinical experience, possible mechanisms of action, and side effects of clofazimine are summarized.
    Journal of the American Academy of Dermatology 03/1995; 32(2 Pt 1):241-7. DOI:10.1016/0190-9622(95)90134-5 · 4.45 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Clofazimine-induced crystal-storing histiocytosis is a rare but well-recognized condition in the literature. Besides the common reddish discoloration of the skin, clofazimine produces gastrointestinal disturbances-sometimes severe abdominal pain, prompting exploratory laparotomy, because pathologic and radiologic findings can produce diagnostic difficulties if the pathologic changes caused by clofazimine are not recognized. The authors report such a case in a leprosy patient to emphasize the importance of history taking, the radiologic abnormalities of the small intestine, and the pathologic findings in small intestine and lymph node biopsies. Clofazimine crystals are red in the frozen section and exhibit bright-red birefringence. However, they are clear in routinely processed histologic sections because they dissolve in alcohol and organic solvents. They also appear as clear crystal spaces during electron microscopic study, but some osmiophilic bodies can be observed. Histiocytosis caused by clofazimine crystals produces infiltrative lesions in radiologic studies mimicking malignant lymphoma or other infiltrative disorders. Associated plasmacytosis in the histologic sections can simulate lymphoplasmacytic lymphoma or multiple myeloma with crystal-storing histiocytosis. With the knowledge of this rare condition caused by clofazimine, appropriate management to avoid an unnecessary laparotomy is possible.
    American Journal of Surgical Pathology 02/2000; 24(1):129-35. DOI:10.1097/00000478-200001000-00016 · 5.15 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We report a case with abdominal complications of clofazimine treatment which included blackish discolouration of the lymph nodes, omentum and peritoneum. A 44-year-old female with lepromatous leprosy and a history of adverse reaction to clofazimine 2 years previously, presented with rectosigmoid junction adenocarcinoma. Laparotomy revealed an inoperable tumour with pigmentation of the bowel, serosa and peritoneum. A second operation had o be performed for transverse loop colostomy and a mesenteric lymph node biopsy sent for frozen section showed typical clofazimine crystals. Despite widespread use for many years in the treatment of leprosy, this drug is not known to be carcinogenic and this case provides no evidence for an association or link between its use and the patient's cancer. Apart from its use in leprosy, clofazimine may be used in the treatment of disseminated Mycobacterium avium-intracellulare infection, Buruli ulcer due to M. ulcerans and occasionally in other mycobacterial infections. An awareness of the rare side-effect described above may help in the clinical assessment and management of such cases, including the avoidance of unnecessary laparotomy.
    Leprosy review 07/2004; 75(2):171-6. · 0.67 Impact Factor
Show more

Similar Publications